Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 23, 2017, 9:04 AM EST for Wise County, City of Norton, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2017, 9:04 AM EST (14:04 UTC)
- Expired
- Dec 23, 2017, 9:45 AM EST
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WUUS54 KMRX 231404
SVRMRX
VAC195-720-231445-
/O.NEW.KMRX.SV.W.0110.171223T1404Z-171223T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
904 AM EST SAT DEC 23 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
The City of Norton in southwestern Virginia...
Wise County in southwestern Virginia...
* Until 945 AM EST
* At 903 AM EST, a severe thunderstorm was located over Clintwood,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul
and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8239 3688 8286 3689 8288
3693 8286 3698 8286 3699 8284 3701 8283
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 1403Z 262DEG 70KT 3713 8248
HAIL...<.75IN
WIND...60MPH
$$
mjb1 follow-up statement
123
WWUS54 KMRX 231426
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
926 AM EST SAT DEC 23 2017
VAC195-720-231445-
/O.CON.KMRX.SV.W.0110.000000T0000Z-171223T1445Z/
City of Norton VA-Wise VA-
926 AM EST SAT DEC 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EST
FOR WISE COUNTY AND THE CITY OF NORTON...
At 925 AM EST, a severe thunderstorm was located near Clintwood,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Pound, St. Paul and
Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8239 3688 8286 3689 8288
3693 8286 3698 8286 3699 8284 3701 8283
3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 1425Z 268DEG 37KT 3707 8249
HAIL...<.75IN
WIND...60MPH
$$
mjbWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 8:27 AM EST, 37 minutes earlier.
Area forecast discussion, Dec 23, 8:27 AM EST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
827 AM EST Sat Dec 23 2017
.DISCUSSION...Due to several observations showing strong and
gusty winds over 30kts and gusts over 60kts across the GSMNP, plan
on issuing an advisory area-wide today and a high wind warning
across the Smoky Mountains.
Strong 850mb jet of 70kts will move across the region this morning
and early afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 63 41 51 29 / 100 10 10 10
Knoxville McGhee Tyson Airport, TN 64 39 51 28 / 100 10 20 20
Oak Ridge, TN 60 38 49 27 / 100 10 20 20
Tri Cities Airport, TN 59 37 51 26 / 100 20 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST this afternoon for Cherokee-Clay.
TN...High Wind Warning until 4 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
Wind Advisory until 3 PM EST /2 PM CST/ this afternoon for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest
Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-Washington TN-
West Polk.
Wind Advisory until 4 PM EST this afternoon for East Polk-
Johnson-Southeast Carter-Southeast Greene-Southeast Monroe-
Unicoi.
VA...Wind Advisory until 3 PM EST this afternoon for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Dec 23, 4:20 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 420 AM EST Sat Dec 23 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 420 AM EST Sat Dec 23 2017 /320 AM CST Sat Dec 23 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight A strong storm system will move across the Tennessee Valley and southern Appalachians today. A line of showers may produce locally heavy rainfall across the region. Rainfall amounts of 1 to 2 inches are possible in a brief period this morning and early this afternoon, and localized flooding may be possible. Strong gusty winds are also expected ahead and along the line of showers. Southwest winds between 15 to 25 mph with gusts to 35 mph can be expected ahead of the showers, with gusts up to 50 mph possible in stronger portions of the line. In the mountains, wind gusts of up to 50 mph will be possible ahead of the line. The combination of high winds and saturated soils may lead to some downed trees and localized power outages, especially in the higher elevations of the mountains and along the plateau. .DAYS TWO THROUGH SEVEN...Sunday through Friday In the latter part of the upcoming week precipitation chances will be increasing and cold air will cover the region. Some areas could get measurable wintry precipitation, mainly on Thursday or Friday, but there is low confidence on both the strength and location of this system. Keep abreast of the latest updates on this Winter weather system for late in the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Dec 23, 4:02 AM EST, 5 hours 2 minutes before
Special Weather Statement...UPDATED National Weather Service Morristown TN 402 AM EST Sat Dec 23 2017 TNZ012>017-035>040-042-044-046-067>071-073-081>086-098>101-VAZ001- 002-005-006-008-232000- Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan- Anderson-Union-Grainger-Hamblen-Northwest Cocke-Northwest Greene- Washington TN-Northwest Carter-Roane-Loudon-Knox-Jefferson- NW Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Marion-Hamilton-Bradley-West Polk-Lee-Wise-Scott- Russell-Washington- Including the cities of Oneida, La Follette, Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, Dayton, Decatur, Athens, Madisonville, Jasper, Chattanooga, Cleveland, Benton, Jonesville, Wise, Norton, Gate City, Lebanon, and Abingdon 402 AM EST Sat Dec 23 2017 /302 AM CST Sat Dec 23 2017/ ...Gusty winds and locally heavy rainfall expected today... A line of strong showers and a few thunderstorms will move across the area this morning and early this afternoon. Heavy downpours may result in localized urban and small stream flooding near low spots and poor drainage areas. Strong gusty winds are also expected ahead and along the line of showers. Southwest winds 15 to 25 mph with gusts to 35 mph can be expected ahead of the showers, with gusts up to 50 mph possible in stronger portions of the line. The combination of gusty winds and saturated soils may lead to downed trees and localized power outages. Make sure to secure any loose outdoor objects. If traveling, slow down, use low-beam headlights, and allow extra time to reach your destination.
Special weather statement, Dec 23, 8:25 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
825 AM EST SAT DEC 23 2017
TNZ012>014-035-036-231415-
Anderson-Claiborne-Scott-Campbell-Morgan-
825 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MORGAN...NORTHWESTERN
CLAIBORNE...NORTHWESTERN ANDERSON...CAMPBELL AND SCOTT COUNTIES...
At 825 AM EST, radar indicated strong thunderstorms were located
along a line extending from Red Ash to 7 miles north of Crossville.
Movement was southeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Harrogate, Harriman, Jellico, Caryville, Lake City, Winfield,
Sunbright, Oakdale, Norris Dam State Park, Rugby, High Point, Elk
Valley, Coalfield and Cumberland Gap.
LAT...LON 3658 8385 3660 8365 3639 8392 3640 8395
3628 8399 3627 8402 3630 8404 3623 8407
3623 8414 3599 8444 3595 8460 3591 8468
3609 8480 3616 8491 3621 8491 3628 8488
3630 8480 3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 1325Z 312DEG 19KT 3660 8415 3606 8503
mjbSpecial weather statement, Dec 23, 8:39 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
839 AM EST SAT DEC 23 2017
VAZ001-002-005-231430-
Scott-Wise-Lee-
839 AM EST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE...CENTRAL SCOTT AND
WISE COUNTIES AND THE CITY OF NORTON...
At 839 AM EST, radar indicated strong thunderstorms were located
along a line extending from Speight to Noetown. Movement was east at
40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Norton, Wise, Jonesville, Big Stone Gap, Pennington Gap, Coeburn,
Appalachia, Pound, Dungannon, St. Charles, Duffield, Clinchport,
Dryden, Rose Hill, Pardee, Jasper, Ewing, Fort Blackmore,
Pattonsville and Cumberland Gap.
LAT...LON 3713 8255 3703 8248 3696 8236 3697 8233
3694 8232 3659 8272 3660 8367 3667 8352
3667 8342 3671 8330 3674 8314 3683 8310
3685 8307 3685 8301 3689 8288 3693 8286
3698 8287 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 1339Z 283DEG 40KT 3730 8269 3662 8375
mjbSpecial weather statement, Dec 23, 8:49 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
749 AM CST SAT DEC 23 2017
TNZ081-082-098-231430-
Sequatchie-Bledsoe-Marion-
749 AM CST SAT DEC 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SEQUATCHIE...BLEDSOE
AND MARION COUNTIES...
At 749 AM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Spencer to 9 miles
south of Cowan. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Dunlap, Jasper, Pikeville, Signal Mountain, South Pittsburg,
Whitwell, Kimball, Monteagle, Fairmount, Powells Crossroads, Orme,
Cartwright, Chimneys State Park, Mount Crest, Brayton, New Hope,
Melvine, Martin Springs, Fiery Gizzard State Park and Haletown
(guild).
LAT...LON 3522 8574 3524 8569 3529 8571 3532 8557
3538 8549 3549 8554 3553 8560 3557 8542
3576 8526 3576 8492 3557 8511 3547 8512
3545 8517 3515 8538 3507 8536 3500 8543
3499 8586 3522 8587
TIME...MOT...LOC 1349Z 299DEG 41KT 3579 8536 3503 8602
mjbThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:39 AM EST | Special Weather Statement | MRX | Lee, Scott, Wise, City of Norton | 51 min |
| Dec 23, 9:30 AM EST | Special Weather Statement | MRX | Lee, Scott | 45 min |
| Dec 23, 9:51 AM EST | Special Weather Statement | MRX | Wise, City of Norton | 24 min |
| Dec 23, 10:14 AM EST | Special Weather Statement | MRX | Lee, Scott, Wise, City of Norton | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.